Rheumatoid arthritis and eyes…uveitis, iritis, cataracts and glaucoma

by admin on August 9, 2013 · 5 comments

uveitis and rheumatoid arthritis

http://www.insighteyespecialists.com/patient-education/iritis/

I’ve been very quiet of late because I have been struggling.  I haven’t wanted to write a really ‘negative’ post, but it’s not really negative. Its reality. Its truth.  I suppose it wouldn’t be honest for me to not admit that over the last few weeks/months the hits have kept coming.  And they have knocked me down.  And I have been experiencing bouts of depression and loneliness that I can’t just ‘mind of matter’ and wish away. No amount of positive thinking or optimism is enough right now. In all seriousness, the surprising thing is not that I am now experiencing this depression, but much more that I have gotten through the last few years largely escaping it.

I hate to admit that I am not coping.  But I am not.  I don’t know if the pain is worse now, or if my pain tolerance has fallen.  Does it matter?  The end result is the same.

One thing I am very sure about is that my depression is secondary to pain.  When the pain is under control, there is no depression.  In the beginning I remember doctor after doctor, person after person, telling me I was just depressed. Doctors, because my bloodwork was clear.  People, because I looked just fine.

All.  Wrong.  In my case.

I know there are people who suffer aches and pains as a result of depression.  It’s a physical manifestation of their depression, and the pain is very real. But this is not so in my case.  I log my  moods and I log my pain.  If I overlay one over the other, surprise, surprise.  When the pain has been bad for many days, depression starts to set in.

Now depression has made itself a little home here next to me on the couch…not that I invited it.  Because I have received the blow that all my doctors have been warning me was coming.

I have to get off prednisone.

I know that everyone has a love/hate relationship with prednisone.  But I have loved more than hated, because it’s the only thing drug that really helps, the only thing that keeps me moving.  While I am in daily pain still, when I am taking 15mg of prednisone daily, usually the pain is manageable.  I can walk.  I can take care of my kids.  I can go to the gym sometimes.  I can look normal.

I still have the mega flares, where I spend a few days in agony and unable to move.  But they aren’t every day.  Life is far from ideal…but it’s comparatively liveable.

My doctors have been telling me for years that I need to get off prednisone, because it will cause me more trouble in the long run. The usual worry is bone density, but for me it’s my eyes.  I have uveitis again, plus cataracts and increased eye pressure from the prednisone.  My opthamologist told me I have to get my dose down to about 7.5mg, or risk losing my eyesight.

So my time is up!

I live on my couch now, and am taking oxycodone and ms contin (morphine) around the clock to deal with the pain.  This is not living.

I have steroid eye drops for my eyes (irony). They are improving. I go back in a few weeks to get another check.  Perhaps if they are OK, I can go back on prednisone.  I doubt it.

I am still taking Enbrel, methotrexate, Naprosyn and plaquenil.  Not helping.  I am switching to a new NSAID – arcoxia.  It is expensive.  But worth every cent if it works.

Last visit my rheumy said she will switch me to Humira in 8 weeks if there is no improvement on Enbrel. She doesn’t think there will be.

So I wait. And wonder.  Has anyone else had eye inflammation, uveitis, iritis?  Or complications from prednisone use, like cataracts and/or glaucoma?  Let me know how you’re dealing with it, or how it all turned out.

Related Posts Plugin for WordPress, Blogger...

{ 5 comments… read them below or add one }

Theresa August 10, 2013 at 12:13 am

I don’t have any experience with the side effects you are experiencing w/prednisone use but I also have only been on it off and on never very long periods, just short ones to take the edge off until other meds kick in, so I guess I’ve been lucky. I hope it all works out for you soon, nobody should have to suffer the pain you’re in. I know it sounds empty but you are not alone there are alot of us out here I hope that gives you some sort of comfort.

Reply

Lynn Polizzi, LMSW August 10, 2013 at 1:42 am

I am so sorry that you are going through this immense pain. But do not apologize for being negative. We all have moments where the “positive spin” is completely impossible, nor should it be a “”chronic” pursuit. Some days just suck. So a good balance of positivity plus some bitching is ok with me. Your pain sounds so excruciating. I only had one flair and that lasted about a month (psioriatic arthritis). That was unbearable. I have chronic minor pain, but nothing like that where my hands and feet felt like they were burning and going to explode. It must be so hard with the kids too – they do not understand, nor really should we expect them too. The guilt of not being able to take care of the family completely can add to your depression and then, to your pain. Have a family meeting if they are old enough and explain that to them. I hope you have a solid support system at home. Please reach out to someone to help you with your depression. You should not feel alone… you are not alone. I will say a little prayer for you and I hope you next post is about how well you are doing. Hang in there…. Hope Heals. Regards, Lynn

Reply

Gillian Pidler August 10, 2013 at 9:51 pm

Hi, I also don’t have any advice re the eyes and pred as I’ve also only ever had short sharp bursts of it, but I do feel for you, I do understand the being stuck on the sofa syndrome and I do understand your fear of having to live without the one med that gives you some quality of life.
I’m so sorry that the Enbrel hasn’t been more successful for you & can only hope and pray that the Humira will be.
Life with RA can be so miserable & I wish there were more than just words on a page to help you through this. Just know you are not alone, don’t isolate yourself during this depression and know we’re here for you.

Reply

Marti August 22, 2013 at 10:45 am

I am so sorry you are riding the depression train. I have been on that ride and don’t care to do it again. I wish you could get some relief from the pain that is attacking your body. My biggest problem had been the fatigue. I am lucky in that I have been able to continue working, although I was beginning to think it wouldn’t be for much longer. I just wanted to let you know that I have found relief where I never thought I would. I still have not tested positive for Rheumatoid Disease so for all I know, I don’t have it. But whatever it is I have had worked its way from hands to wrists to elbows, shoulders ankles and feet. The pain was bad enough, but a couple weeks ago I was coming home for lunch and taking two hour lunches so I could sleep. A friend of mine who is ADHD listened to me complain about how after working all week I was so exhausted I was pretty much couch bound all weekend. I had no energy left to clean my house or enjoy my family. She gave me a Vyvanse, which was prescribed for her ADHD. She told me it should help with my fatigue and maybe I could get my house clean at least. OK. I was willing to try anything. Well it worked and then some! I cleaned my house and had all kinds of energy. You want to know the amazing part? After trying plaquinel, methotrexate, being on and off prednisone and nothing working…I had no pain. NONE. For the first time in almost three years, I had no pain. I thought I was nuts. So a couple weeks go by and I go to my GP. I tell her how bad I feel and how the Tramadol doesn’t do much for me any more. I tell her I have actually fallen asleep at my desk at work. I didn’t know how to approach the Vyvanse thing without sounding like I was a drug seeker, but I just told her my story. She truly listened and agreed to give me a scrip. I don’t know how it works, or why but for me it has been a miracle. I realize it is an amphetamine and it is probably not good for a person long term, but I don’t care. The only thing that still bothers me is the balls of my feet. I have to wear Sketchers Shape-ups to the office I work at because they are the only thing so far that my feet can tolerate for very long. There have been some side affects. Loss of appetite…this is a good thing as I am 40lbs over weight. I also have been chewing the insides of my lips. I can’t seem to stop. Also, even though I only take one pill (30mgs) at 7:00 a.m., it lasts all day and I have to take a melatonin to get to sleep. All of these things I can handle. At least now I am not considering going on disability. I just thought I should tell you. Maybe it could help you. I wish you the best and will keep you updated and you do the same ok? Please believe you are never alone. People really care. I am one of them. Feel better soon :)

Reply

Gillian Pidler September 12, 2013 at 8:21 pm

Hi there I thought I’d just check in to see how you’re holding up as I’ve missed your presence both on FB and here. Just wondering how things are going. I’m off on holiday for a week this weekend but I’ll check back when I get home. Hoping you’re ok. Gilly x

Reply

Leave a Comment